Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Quadratic forms and Pfister neighbors in characteristic 2

Authors: Detlev W. Hoffmann and Ahmed Laghribi
Translated by:
Journal: Trans. Amer. Math. Soc. 356 (2004), 4019-4053
MSC (2000): Primary 11E04; Secondary 11E81
Published electronically: February 27, 2004
MathSciNet review: 2058517
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study Pfister neighbors and their characterization over fields of characteristic $2$, where we include the case of singular forms. We give a somewhat simplified proof of a theorem of Fitzgerald which provides a criterion for when a nonsingular quadratic form $q$ is similar to a Pfister form in terms of the hyperbolicity of this form over the function field of a form $\varphi$ which is dominated by $q$. From this, we derive an analogue in characteristic $2$ of a result by Knebusch saying that, in characteristic $\neq 2$, a form is a Pfister neighbor if its anisotropic part over its own function field is defined over the base field. Our result includes certain cases of singular forms, but we also give examples which show that Knebusch's result generally fails in characteristic $2$ for singular forms. As an application, we characterize certain forms of height $1$ in the sense of Knebusch whose quasi-linear parts are of small dimension. We also develop some of the basics of a theory of totally singular quadratic forms. This is used to give a new interpretation of the notion of the height of a standard splitting tower as introduced by the second author in an earlier paper.

References [Enhancements On Off] (What's this?)

  • 1. H. Ahmad, The algebraic closure in function fields of quadratic forms in characteristic $2$, Bull. Austral. Math. Soc. 55 (1997), 293-297. MR 98a:11042
  • 2. A.A. Albert, Structure of Algebras, AMS Colloq. Publ. XXIV, Providence, RI, 1939. MR 1:99c
  • 3. J.Kr. Arason, Cohomologische Invarianten quadratischer Formen, J. Algebra 36 (1975), 448-491. MR 52:10592
  • 4. J.Kr. Arason, R. Elman, Powers of the fundamental ideal in the Witt ring. J. Algebra 239 (2001), 150-160. MR 2002b:11054
  • 5. J.Kr. Arason, A. Pfister, Beweis des Krullschen Durschnittsatzes für den Wittring. Invent. Math. 12 (1971), 173-176. MR 45:3320
  • 6. R. Aravire, R. Baeza, A note on generic splitting of quadratic forms, Comm. Alg. 27 (1999), 3473-3477. MR 2000c:11062
  • 7. R. Aravire, R. Baeza, The behaviour of quadratic and differential forms under function field extensions in characteristic $2$, J. Algebra 259 (2003), no. 2, 361-414.
  • 8. R. Aravire, B. Jacob, P. Mammone, On the $u$-invariant for quadratic forms and the linkage of cyclic algebras, Math. Z. 214 (1993), 137-146. MR 94k:11045
  • 9. C. Arf, Untersuchungen über quadratische Formen in Körpern de Characteristik $2$ (Teil I), J. Reine Angew. Math. 183 (1941), 148-167. MR 4:237f
  • 10. R. Baeza, Ein Teilformensatz für quadratische Formen in Characteristic $2$, Math. Z. 135 (1974), 175-184. MR 49:2534
  • 11. R. Baeza, Quadratic forms over semi-local rings, Lecture Notes in Mathematics, vol. 655, Springer-Verlag, 1976. MR 58:10972
  • 12. R. Baeza, The norm theorem for quadratic forms over a field of characteristic $2$, Comm. Alg. 18 (1990), 1337-1348. MR 91h:11024
  • 13. J.-L. Colliot-Thélène, A.N. Skorobogatov, Groupe de Chow des zéro-cycles sur les fibres en quadriques, $K$-Theory 7 (1993), 477-500. MR 95c:14012
  • 14. P.K. Draxl, Skew fields, London Math. Soc. Lecture Note Series, vol. 81, Cambridge University Press, Cambridge, 1983. MR 85a:16022
  • 15. R. Fitzgerald, Function fields of quadratic forms, Math. Z. 178 (1981), 63-76. MR 83b:10021
  • 16. D. Hoffmann, Isotropy of quadratic forms over the function field of a quadric, Math. Z. 220 (1995), 461-476. MR 96k:11041
  • 17. D. Hoffmann, Splitting patterns and invariants of quadratic forms, Math. Nachr. 190 (1998), 149-168. MR 99g:11047
  • 18. D. Hoffmann, A. Laghribi, Isotropy of quadratic forms over the function field of a quadric in characteristic $2$, Preprint 2002.
  • 19. J. Hurrelbrink, U. Rehmann, Splitting patterns of excellent quadratic forms, J. reine angew. Math. 444 (1993), 183-192. MR 94h:11030
  • 20. J. Hurrelbrink, U. Rehmann, Splitting patterns of quadratic forms, Math. Nachr. 176 (1995), 111-127. MR 96k:11043
  • 21. B. Kahn, Formes quadratiques de hauteur et de degré $2$, Indag. Mathem., N.S. 7 (1996), 47-66. MR 99h:11042
  • 22. M. Knebusch, Specialization of quadratic and symmetric bilinear forms, and a norm theorem, Acta Arithm. 24 (1973), 279-299. MR 50:2075
  • 23. M. Knebusch, Generic splitting of quadratic forms I, Proc. London Math. Soc. 33 (1976), 65-93. MR 54:230
  • 24. M. Knebusch, Generic splitting of quadratic forms II, Proc. London Math. Soc. 34 (1977), 1-31. MR 55:379
  • 25. M. Knebusch, Spezialisierung von quadratischen und symmetrisch bilinearen Formen, book in preparation.
  • 26. M. Knebusch, U. Rehmann, Generic splitting towers and generic splitting preparation of quadratic forms, Contemp. Math. 272 (2000), 173-199. MR 2001g:11052
  • 27. M. Knebusch, W. Scharlau, Algebraic Theory of Quadratic Forms. Generic Methods and Pfister Forms, DMV Seminar 1, Birkhäuser, Boston, Mass., 1980 MR 82b:10023
  • 28. A. Laghribi, Certaines formes quadratiques de dimension au plus $6$ et corps de fonctions en caractéristique $2$, Israel J. Math. 129 (2002), 317-362. MR 2003f:11047
  • 29. A. Laghribi, On the generic splitting of quadratic forms in characteristic $2$, Math. Z. 240 (2002), 711-730. MR 2003f:11048
  • 30. A. Laghribi, On splitting of totally singular quadratic forms, preprint (2003).
  • 31. A. Laghribi, P. Mammone, Isotropie d'une forme quadratique sur le corps des fonctions d'une quadrique projective en caractéristique $2$, Bull. Belg. Math. Soc. 9 (2002), 167-176.
  • 32. P. Mammone, J.-P. Tignol, A. Wadsworth, Fields of characteristic $2$ with prescribed $u$-invariants, Math. Ann. 290 (1991), 109-128. MR 92g:11035
  • 33. A.S. Merkurjev, Simple algebras and quadratic forms, Izv. Akad. Nauk. SSSR 55 (1991), 218-224. English translation: Math. USSR Izvestiya 38 (1992), 215-221. MR 93b:16025
  • 34. D. Orlov, A. Vishik, V. Voevodsky, Motivic cohomology of Pfister quadrics and Milnor's conjecture on quadratic forms, preprint (1998).
  • 35. A. Pfister, Quadratic Forms with Applications to Algebraic Geometry and Topology, London Math. Soc. Lecture Note Series, vol. 217, Cambridge University Press, Cambridge, 1995. MR 97c:11046
  • 36. C.-H. Sah, Symmetric bilinear forms and quadratic forms, J. Algebra 20 (1972), 144-160. MR 45:3448
  • 37. W. Scharlau, Quadratic and Hermitian Forms, Grundlehren der math. Wissenschaften 270, Springer-Verlag, Berlin, Heidelberg, New York, 1985. MR 86k:11022
  • 38. A.R. Wadsworth, Similarity of quadratic forms and isomorphisms of their function fields, Trans. Amer. Math. Soc. 208 (1975), 352-358. MR 51:12702

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 11E04, 11E81

Retrieve articles in all journals with MSC (2000): 11E04, 11E81

Additional Information

Detlev W. Hoffmann
Affiliation: Laboratoire de Mathématiques, UMR 6623 du CNRS, Université de Franche-Comté, 16 Route de Gray, F-25030 Besançon Cedex, France
Address at time of publication: School of Mathematical Sciences, University of Nottingham, University Park, Nottingham NG7 2RD, Great Britain

Ahmed Laghribi
Affiliation: Fakultät für Mathematik, Universität Bielefeld, Postfach 100131, D-33501 Bielefeld, Germany

Keywords: Quadratic form, Pfister form, Pfister neighbor, quasi-Pfister form, quasi-Pfister neighbor, function field of a quadratic form, degree of a quadratic form, splitting tower, height of a quadratic form, singular quadratic form
Received by editor(s): January 21, 2003
Received by editor(s) in revised form: June 27, 2003
Published electronically: February 27, 2004
Additional Notes: Both authors have been supported in part by the European research networks FMRX-CT97-0107 and HPRN-CT-2002-00287 “Algebraic $K$-Theory, Linear Algebraic Groups and Related Structures”, and by the program INTAS 99-00817 “Linear Algebraic Groups and Related Linear and Homological Structures”.
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society